Medical questions & health advice by licensed doctors
"Can dialysis result in a lack of appetite?"
Hey. I'm 28 and on dialysis. Ever since I started I've noticed a significant drop in appetite. Is this why?
You should definitely talk about this to your dialysis or kidney doctor. There are many reasons that you could have a drop in your appetite. Dialysis alone can be a serious stress on the system, and the several times a week routine can be a source of fatigue for many patients.
See a doctor who can help
Find Nephrologists near you
On top of this, the changes in your appetite could be a sign of changes in the various chemicals in your blood, such as potassium, calcium, or phosphate. Similarly, if you notice that the symptoms occur mostly right before dialysis time then this might be a sign that your dialysis regimen is not strong enough and may need to be tweaked. You should talk to your kidney doctor about this. They will be able to take a look at your current dialysis regimen as well as all of your recent lab results to determine if there is an obvious cause of the symptoms. If they think not, then you may also want to talk to your primary care doctor. It is always possible that you have an unrelated medical condition, such as a problem with your thyroid gland, that your kidney doctor would not necessarily be looking for on a regular basis.
Need more info?See a nephrologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.